Heavy Rain, El Paso
- When
- September 3, 1:41 AM MST to 5:41 AM MST
- Where
- El Paso County, 3.81 mi NNW of Peterson Afb
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -104.740
Heavy rainfall of 1.09 inches.
Isolated to scattered showers and thunderstorms occurred across the central mountains and into the Pikes Peak region during this period, with rainfall amounts generally staying on the lighter side. A few higher amounts above one inch were observed across the Pikes Peak region though.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated to scattered showers and thunderstorms occurred across the central mountains and into the Pikes Peak region during this period, with rainfall amounts generally staying on the lighter side. A few higher amounts above one inch were observed across the Pikes Peak region though.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 2, 10:54 PM MST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1154 PM MDT Thu Sep 2 2021 .UPDATE... Issued at 941 PM MDT Thu Sep 2 2021 Main update this evening was to increase pops across the Pikes Peak region tonight into early Friday morning, for likely persistent shower and isolated thunderstorm development. Latest radar imagery depicting showers and storms continuing to develop over the central mountains and Pikes peak region. With southwest flow expected to usher in additional subtle waves and with low/mid level convergence to continue, don't see why the current precip development won't continue tonight. So, have increased pops to account for the scattered shower and isolated thunderstorm development. Light to at times moderate rainfall rates are expected, with the threat of any flooding low at this time. && .SHORT TERM...(This evening through Friday) Issued at 250 PM MDT Thu Sep 2 2021 ...Severe storms possible Friday Afternoon... Current water vapor imagery and upper air analysis is indicating modest southwest flow aloft across the region this afternoon, with embedded minor waves within the flow ahead of broad upper trough digging into the Intermountain West at this time. SPC mesoscale analysis is indicating some drier air across region with PWATs of 1/2 to 1.5 inches, greatest along the western Kansas border, though does also indicate PWATs increasing to around an inch across eastern Utah at this time. Regional radars and satellite indicating only modest CU and isolated to scattered showers across the central mts into the Pikes Peak region at this time, where mlcape are generally less than 500 j/kg. SPC analysis is indicating only slightly better instability across the far southeast plains, with mlcape of 500-1000 j/kg, greatest closer the Kansas border. MSAS data is indicating a weak surface low across the far southeast plains at this time as well. Latest models continue to indicate increasing west to southwest flow aloft through the day tomorrow, as the Intermountain West trough translates out across the Northern Rockies. This will allow for the weak embedded energy across eastern Utah to move across the central Rockies through the overnight hours, with the latest models continuing to indicate shower and storm development across the central mountains and into the Pikes Peak region this evening, with storms continuing across the Pikes Peak and Palmer Dvd into the overnight hours, with mid level waa, frontogentical forcing and upslope flow all maximized along the Palmer Dvd. While model qpf seems overdone, can't rule out the continued development of showers and storms across the Pikes Peak region tonight, and have bumped up pops to match. Further east, models continue to indicate the deepening of a surface low and the development of low level jet across the far southeast plains, keeping the potential for a few showers and storms as well into the overnight hours. With convection and expected cloud cover, overnight lows to be at and above normal in the mid 50s to mid 60s across the plains, and mainly in the 40s and 50s across the higher terrain. On Friday, drier air slowly works into western Colorado, with moist upslope flow across the plains keeping low level moisture in place, with sbcape of 1000 to 2000 j/kg progged across eastern colorado into Friday afternoon. This, along with the westerly flow aloft supporting bulk shear values of 25-35kts, will support the potential for a few strong to severe storms producing large hail and gusty outflow winds across the plains Friday afternoon and evening. The best potential for severe storms looks to be along and east of the I-25 Corridor, where SPC Day2 Outlook has a marginal risk at this time. SPC does also indicate the low potential for an an isolated tornado, across the far southeast plains, where another frontal boundary may develop. Further west, isolated to scattered higher based showers and storms will again be possible over and near the higher terrain. Temperatures tomorrow will be near to slightly cooler than today. .LONG TERM...(Friday night through Thursday) Issued at 250 PM MDT Thu Sep 2 2021 The low-level moisture and forcing from the surface boundary over the plains is expected to keep showers and storms from Friday going overnight and into Saturday. As the upper-level high begins to shift to the west, drier air will be advected into the area at mid-levels, and although flow aloft will be primarily from the west-northwest, we can expect to see a decrease in POPs over the mountains Saturday morning. Over the plains, a cold front will drop south across the plains, increasing chances of showers and storms and turning post- frontal winds easterly. With that upslope flow, along with the residual moisture from the front, more scattered to widespread precipitation is expected over the plains for most of the day Saturday into the overnight hours. Over the higher terrain, a few isolated showers and storms could be possible thanks to the northwest flow aloft and diurnal heating. As usual, if a more robust storm manages to sit over a burn scar, there could be some flash flooding issues. However, given the steering flow expected Saturday, the chance of flooding is low. Additionally, the chance for severe weather on Saturday is somewhat low as well, with only 500-1000 J/kg of CAPE forecasted over the eastern plains, as well as disorganized vertical wind shear. Temperatures on Saturday will be close to seasonal averages, with high-70s to low-80s expected over most of the CWA. Starting on Sunday and through the end of the long-term forecast period, models continue to hold on to an upper-level ridge and associated high building in over our region from the west. This will advect much drier air into the region and decrease precipitation chances significantly through the end of next week. However, with diurnal heating and the right amount of available low-level moisture, an isolated shower or two over the mountains during afternoon hours cannot be ruled out entirely. Additionally, with the high pressure moving in, we may get another influx of smoke from the wildfires out west. Hopefully, as the ridge translates to the east during the middle of next week, upper-level winds will shift to push the smoke out of our CWA. Temperatures will also warm slightly under the ridge, reaching the mid-high 80s over the higher terrain and climbing into the low-90s over the plains by mid-week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1153 PM MDT Thu Sep 2 2021 VFR conditions will be predominant throughout the forecast period for all TAF sites, CIGs will remain in VFR criteria, although they could come down a bit in SHRA or TSRA in the vicinity throughout the early morning hours for KCOS and KPUB in SHRA/TSRA, and then for all terminals later in the afternoon and evening. Precipitation could also reduce VIS temporarily into possibly MVFR or even IFR criteria in heavier showers and/or storms. It is important to keep in mind that outflows can also cause sudden erratic wind shifts to occur at or in the vicinity of anyone of these terminals. Strong outflows could occur tomorrow east of KCOS and KPUB, mainly east of the I-25 corridor and over the plains as some storms have the potential of becoming severe. Also be advised that with surface winds becoming gusty at the for all terminals tomorrow afternoon/evening, with gusts near 25 kts. This could cause some light to moderate CAT in the vicinity of all terminals because of the gusty surface winds. Winds for KALS will begin to increase throughout the afternoon and evening, eventually becoming rather strong and gusty, with gusts up to 24 kts. They will decrease and shift to a NE direction later in the evening tomorrow. Winds at KCOS and KPUB will be primarily out of the NW-NE initially, then switch to the SE, then back towards the NNW- NNE later in the evening and be rather gusty, gusting up to 25 kts occasionally, especially with convection in the area. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RODRIGUEZ SHORT TERM...MW LONG TERM...GARBEROGLIO AVIATION...STEWARD
Hazardous Weather Outlook National Weather Service Pueblo CO 955 PM MDT Thu Sep 2 2021 COZ058>089-093>099-040400- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 955 PM MDT Thu Sep 2 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Isolated thunderstorms will remain possible across the Pikes Peak region through the overnight hours. Severe weather is not expected, and the risk of flooding is low at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are expected across southern Colorado on Friday. There is the potential for a few strong to severe thunderstorms Friday afternoon and evening, primarily around the Palmer Divide, southeast through the plains. Large hail and damaging winds would be the main hazards if severe storms occur. Saturday will begin a drying trend, though a few thunderstorms will be possible across the higher terrain Saturday afternoon and evening, especially the southeast mountains and immediate adjacent plains. For Sunday through Wednesday, there could be a few high based showers and storms over the higher terrain in the afternoons, with most of the area remaining dry and unseasonably warm. There could also be an increase in smoke over Colorado through early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight. RODRIGUEZ
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
Heavy rainfall of 1.09 inches.
Heavy rainfall of 1.33 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985240, 985241.